Alert archive / West Virginia / Tornado Warnings in 2025
Tornado Warning 25, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Jul 9, 2025, 12:21 PM EDT for Doddridge County, Gilmer County, Ritchie County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2025, 12:21 PM EDT (16:21 UTC)
- Expired
- Jul 9, 2025, 12:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Doddridge County, WV, Gilmer County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 123 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WFUS51 KRLX 091621
TORRLX
WVC017-021-085-091645-
/O.NEW.KRLX.TO.W.0025.250709T1621Z-250709T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
1221 PM EDT Wed Jul 9 2025
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
East central Ritchie County in northwestern West Virginia...
Southwestern Doddridge County in northern West Virginia...
North central Gilmer County in north central West Virginia...
* Until 1245 PM EDT.
* At 1221 PM EDT, a severe thunderstorm capable of producing a
tornado was located 10 miles southeast of Harrisville, moving east
at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Ritchie, southwestern Doddridge and north central
Gilmer Counties, including the following locations... Auburn,
Berea, Grove, and Leopold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using X @NWSPITTSBURGH.
&&
LAT...LON 3919 8068 3909 8072 3909 8073 3908 8073
3905 8074 3912 8096 3921 8093
TIME...MOT...LOC 1621Z 292DEG 13KT 3915 8087
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
MLB3 follow-up statements
243
WWUS51 KRLX 091626
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
1226 PM EDT Wed Jul 9 2025
WVC017-021-085-091645-
/O.CON.KRLX.TO.W.0025.000000T0000Z-250709T1645Z/
Ritchie WV-Doddridge WV-Gilmer WV-
1226 PM EDT Wed Jul 9 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR EAST
CENTRAL RITCHIE...SOUTHWESTERN DODDRIDGE AND NORTHEASTERN GILMER
COUNTIES...
At 1226 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of West Union, or 11 miles southeast of
Harrisville, moving east at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Auburn, Berea, Grove, and Leopold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using X @NWSPITTSBURGH.
&&
LAT...LON 3919 8068 3909 8072 3909 8073 3908 8073
3905 8074 3912 8095 3921 8092
TIME...MOT...LOC 1626Z 292DEG 13KT 3914 8085
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
MLB082
WWUS51 KRLX 091633
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1233 PM EDT Wed Jul 9 2025
WVC017-021-085-091645-
/O.CON.KRLX.TO.W.0025.000000T0000Z-250709T1645Z/
Ritchie WV-Doddridge WV-Gilmer WV-
1233 PM EDT Wed Jul 9 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR EAST
CENTRAL RITCHIE...SOUTHWESTERN DODDRIDGE AND NORTHEASTERN GILMER
COUNTIES...
At 1233 PM EDT, a severe thunderstorm capable of producing a tornado
was located 10 miles south of West Union, or 13 miles east of
Harrisville, moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Auburn, Berea, Grove, and Leopold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3919 8068 3909 8072 3909 8073 3908 8073
3905 8074 3912 8095 3921 8092
TIME...MOT...LOC 1633Z 284DEG 13KT 3915 8081
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
14492
WWUS51 KRLX 091642
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1242 PM EDT Wed Jul 9 2025
WVC017-021-085-091651-
/O.EXP.KRLX.TO.W.0025.000000T0000Z-250709T1645Z/
Ritchie WV-Doddridge WV-Gilmer WV-
1242 PM EDT Wed Jul 9 2025
...THE TORNADO WARNING FOR EAST CENTRAL RITCHIE...SOUTHWESTERN
DODDRIDGE AND NORTHEASTERN GILMER COUNTIES WILL EXPIRE AT 1245 PM
EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
&&
LAT...LON 3919 8068 3909 8072 3909 8073 3908 8073
3905 8074 3912 8095 3921 8092
TIME...MOT...LOC 1641Z 292DEG 13KT 3914 8078
$$
14What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Jul 9, 6:06 AM EDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 6:06 AM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 606 AM EDT Wed Jul 9 2025 .SYNOPSIS... Synoptic ascent atop a very moist airmass will yield locally heavy thunderstorms today into tonight. Return to isolated/scattered Thunderstorms for Thursday/Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 605 AM Wednesday... Subsequent runs of convection allowing models after the overnight package haven't upped confidence levels on placement of any rainfall maxima across the region, thus will forgo any flood watches at this juncture. As of 250 AM Wednesday... Key Messages: * Forcing for ascent atop a moisture laden airmass will yield locally heavy downpours today into tonight * Limited risk for severe weather today with damaging winds as the primary threat * Convective coverage returns to isolated/scattered Thursday through Saturday * More widespread precipitation looks to return next week with a parade of upper level disturbances Mostly clear skies, light winds, and enhanced surface moisture from spotty showers and thunderstorms yesterday have combined to yield at least patchy fog across the valleys this morning. Fog should continue to expand where skies remain clear heading into daybreak, with development somewhat slowed across our far west where mid-level clouds are invading the region. Will monitor trends this morning to determine if a special weather statement for fog is necessary for the morning commute. A moisture laden airmass remains entrenched across much of the southeastern quarter of the continental United States with precipitable water values of 1.75-2.0 inches, generally north of 90th percentile values based on proximity soundings across much of our forecast area. Unlike in the preceding days, today will have a more focused source for forcing for ascent in the form of an approaching mid-level wave and associated right entrance region of an 80-100KT shared energy H250 jet streak. This enhanced forcing should yield relatively early firing of convection, potentially as early as 10 AM across our far west spreading east to our eastern border as early as 2-3 PM. Convection and associated convective debris should limit surface heating at least on a localized basis and coupled with poor mid-level lapse rates of around 5.5C/km associated with the tropically influenced airmass, this should serve to significantly limit destabilization of surface based parcels to at or below 1000-1500J/kg MUCAPE outside of local pockets of strong insolation. While instability is expected to be somewhat more limited than in recent days, forecast profiles continue to display deep warm cloud depths in excess of 10kft and deep but skinny instability profiles yielding highly efficient warm rain process precipitation. Although steering flow will be a bit stronger than in the preceding days, out of the southwest at 20-25 mph, forcing oriented on a SW-NE axis could set the stage for at least some training of convection this afternoon, and with rainfall rates of 1 to 2 inches per hour, it won't take too much dwell time for localized high water issues to start to emerge. At present, forecast guidance is not hitting this especially hard outside of an occasional CAM cycle, with HREF probability matched 6 hour means only showing a few bullets of 1.5 to 1.75 6hr accumulations. Another factor that could limit more widespread high water potential is the general lack of widespread precipitation over the last few days, although a few locations have received the fire hose, outside of those localized maxima amounts over last 72 hours are generally in the 0 to .75 inch range. Will continue to consider a flash flood watch with additional guidance this morning, but at present not seeing enough consistency to garner enough confidence to hoist a product. As previously mentioned, flow will be a little stronger today prompting a bit better potential for updraft organization. The primary threat with any stronger updrafts will be locally damaging wind gusts, but a greater areal threat of severe weather should be limited by the aforementioned cooling effect of early convection with the best chances across our south and east where convection fires latest in the day. Ascent associated with the aforementioned jet streak will remain over southeast Ohio and northeast Kentucky beyond diurnal heating this evening, and any existing storms may linger into the overnight prior to richer column moisture slowly starting to shift east out of the region. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 250 AM Wednesday... Thursday will see a return to mainly isolated to scattered diurnally driven convection as the tropical moisture plume continues to shift east out of the region, couldn't rule out some lingering activity Thursday evening as a weak shortwave approaches from the west around sunset. Friday and Saturday should see the least amount of convective coverage (isolated/scattered) for this forecast package as a drier column moves briefly overhead with very subtle ridging. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 250 AM Wednesday... By Sunday, the ridge weakens, allowing a parade of shortwave troughs to approach from the northwest, increasing chances for showers and thunderstorms Sunday through Tuesday. We'll see a return of higher PWAT values with a resumption of a risk for heavy downpours. Confidence in the details is not especially high due a widening spread of model solutions. && .AVIATION /10Z WEDNESDAY THROUGH SUNDAY/... As of 605 AM Wednesday... Increasing mid-level cloud cover from the west has thinned out valley fog this morning, any remaining fog lifts and dissipates through 13Z. Synoptic ascent will move overhead our moisture laden airmass beginning as early as 15Z across our west this morning. Expect heavy thunderstorms with this activity with visibilities reduced to IFR in heavy downpours, have largely addressed with PROB30 or TEMPO for TSRA for now, but will likely need some adjustment as convection starts to develop. May see some break in activity late this afternoon across the west, with some redevelopment possible this evening. Fog likely overnight tonight, especially where any heavy rain occurs. Winds generally light except gusty and erratic near convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: There may be more impacts from convection Wednesday afternoon than what is currently forecast. Fog could be widespread and dense overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY L L L M H H H H M H H M HTS CONSISTENCY L M M H H H H H H H H H BKW CONSISTENCY L L H H H H H H M M M H EKN CONSISTENCY L M M M H H H H H H H M PKB CONSISTENCY M M L H H H H H H H H H CKB CONSISTENCY L M H H H H H H H H H H AFTER 12Z THURSDAY... Brief periods of IFR conditions possible under heavy showers and thunderstorms, mainly during the afternoon and evening hours, each day through the weekend. IFR fog possible during the overnights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP NEAR TERM...JP SHORT TERM...JP LONG TERM...JP AVIATION...JP
In the hours before
Special weather statement, Jul 9, 10:19 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 AM EDT Wed Jul 9 2025
WVZ517>519-091445-
Southeast Fayette WV-Northwest Nicholas WV-Northwest Fayette WV-
1019 AM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NICHOLAS AND
CENTRAL FAYETTE COUNTIES THROUGH 1045 AM EDT...
At 1018 AM EDT, Doppler radar was tracking a strong thunderstorm near
Powellton, or near Fayetteville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Ansted, Smithers, Gauley
Bridge, Hawks Nest State Park, and Powellton.
This includes Route 19 between mile markers 13 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3800 8134 3809 8135 3814 8134 3815 8134
3827 8095 3796 8087
TIME...MOT...LOC 1418Z 260DEG 21KT 3808 8122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
14Special weather statement, Jul 9, 11:39 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1139 AM EDT Wed Jul 9 2025
OHZ075-076-085-WVZ009-091615-
Washington OH-Athens OH-Meigs OH-Wood WV-
1139 AM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND WEST CENTRAL WOOD
COUNTIES THROUGH 1215 PM EDT...
At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Albany, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coolville, Tuppers Plains, Washington, Darwin, Belleville,
Reedsville, and Little Hocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3910 8208 3923 8212 3937 8173 3911 8164
TIME...MOT...LOC 1539Z 255DEG 21KT 3918 8203
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jul 9, 11:41 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
1141 AM EDT Wed Jul 9 2025
WVZ019-020-091615-
Doddridge WV-Ritchie WV-
1141 AM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RITCHIE AND SOUTHWESTERN
DODDRIDGE COUNTIES THROUGH 1215 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Bend State Park, or near Harrisville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Auburn, Greenwood, and Berea.
This includes Route 50 in West Virginia between mile markers 30 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3910 8077 3911 8081 3910 8081 3909 8083
3913 8122 3926 8118 3932 8091 3932 8089
3930 8089 3933 8085 3934 8080
TIME...MOT...LOC 1541Z 265DEG 18KT 3919 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:19 AM EDT | Special Weather Statement | RLX | Fayette | 26 min |
| Jul 9, 11:41 AM EDT | Special Weather Statement | RLX | Ritchie | 34 min |
| Jul 9, 12:05 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Ritchie | 40 min |
| Jul 9, 12:33 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Jul 9, 12:40 PM EDT | Flash Flood Warning | RLX | Jackson, Mason, Wood | 3 hr |
| Jul 9, 12:40 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Harrison, Lewis | 35 min |
| Jul 9, 1:08 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Lewis | 37 min |
| Jul 9, 1:37 PM EDT | Special Weather Statement | RLX | Boone | 23 min |
| Jul 9, 1:56 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Lewis, Upshur, Webster | 34 min |
| Jul 9, 2:20 PM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Gilmer, Roane, Wirt | 3 hr |
| Jul 9, 2:28 PM EDT | Special Weather Statement | RLX | Lewis | 32 min |
| Jul 9, 2:33 PM EDT | Flash Flood Warning | RLX | Braxton, Lewis, Upshur | 3 hr |
| Jul 9, 3:00 PM EDT | Flash Flood Warning | RLX | Fayette, Kanawha, Nicholas, Raleigh | 3 hr |
| Jul 9, 3:27 PM EDT | Flash Flood Warning | RLX | Clay, Fayette, Nicholas, Webster | 5 hr |
| Jul 9, 4:17 PM EDT | Special Weather Statement | RLX | Putnam | 28 min |
| Jul 9, 4:45 PM EDT | Special Weather Statement | RLX | Putnam | 15 min |
| Jul 9, 5:41 PM EDT | Special Weather Statement | RLX | Cabell | 19 min |
| Jul 9, 5:56 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 19 min |
| Jul 9, 6:15 PM EDT | Special Weather Statement | RLX | Putnam | 15 min |
| Jul 9, 6:38 PM EDT | Flash Flood Warning | RLX | Cabell, Putnam | 3 hr |
| Jul 9, 6:56 PM EDT | Flash Flood Warning | RLX | Cabell, Lincoln, Putnam | 2 hr |
| Jul 9, 7:52 PM EDT | Flash Flood Warning | RLX | Cabell, Lincoln, Wayne | 96 min |
Nearby
Tornado Warnings in West Virginia, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.